Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 26, 2020, 7:29 PM EDT for 4 counties in North Carolina. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2020, 7:29 PM EDT (23:29 UTC)
- Expired
- Apr 26, 2020, 8:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alamance County, NC, Chatham County, NC, Durham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 7:29 PM EDT | TSTM WND DMG | 1 Sse Sutphin, NC | TREE DOWN AT OLD SWITCHBOARD ROAD/ LINDLEY MILL RD INTERSECTION. |
| Apr 26, 7:45 PM EDT | TSTM WND DMG | 3 Ssw Carrboro, NC | TREE FELL ON HOUSE. NO KNOWN INJURIES. MONTEREY VALLEY DRIVE. |
| Apr 26, 8:01 PM EDT | TSTM WND DMG | 1 Sse Durham, NC | TREE DOWN ON BARTON ST IN DURHAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608
WUUS52 KRAH 262329
SVRRAH
NCC001-037-063-135-270015-
/O.NEW.KRAH.SV.W.0052.200426T2329Z-200427T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
729 PM EDT Sun Apr 26 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Alamance County in central North Carolina...
Southern Orange County in central North Carolina...
Northeastern Chatham County in central North Carolina...
Southwestern Durham County in central North Carolina...
* Until 815 PM EDT.
* At 729 PM EDT, a severe thunderstorm was located 10 miles south of
Graham, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Eno River State Park,
Parkwood, Sutphin, Jordan Lake, Fearrington and Bethesda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3587 7884 3587 7891 3583 7891 3579 7893
3581 7940 3599 7943 3612 7887
TIME...MOT...LOC 2329Z 261DEG 36KT 3592 7932
HAIL...<.75IN
WIND...60MPH
$$
221 follow-up statement
863
WWUS52 KRAH 262348
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
748 PM EDT Sun Apr 26 2020
NCC001-262358-
/O.CAN.KRAH.SV.W.0052.000000T0000Z-200427T0015Z/
Alamance NC-
748 PM EDT Sun Apr 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALAMANCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3587 7884 3587 7891 3584 7891 3579 7893
3580 7924 3585 7924 3586 7925 3588 7925
3591 7926 3603 7926 3612 7887
TIME...MOT...LOC 2348Z 261DEG 36KT 3595 7909
$$
NCC037-063-135-270015-
/O.CON.KRAH.SV.W.0052.000000T0000Z-200427T0015Z/
Orange NC-Chatham NC-Durham NC-
748 PM EDT Sun Apr 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHERN ORANGE...NORTHEASTERN CHATHAM AND SOUTHWESTERN DURHAM
COUNTIES...
At 748 PM EDT, a severe thunderstorm was located over Carrboro, or
near Chapel Hill, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Jordan Lake, Eno River
State Park, Parkwood, Fearrington, Bethesda and Cane Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3587 7884 3587 7891 3584 7891 3579 7893
3580 7924 3585 7924 3586 7925 3588 7925
3591 7926 3603 7926 3612 7887
TIME...MOT...LOC 2348Z 261DEG 36KT 3595 7909
HAIL...<.75IN
WIND...60MPH
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 4:38 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 26, 4:38 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 438 PM EDT Sun Apr 26 2020 .SYNOPSIS... A front will remain quasi-stationary over the southern middle Atlantic this afternoon, then settle southeastward across the region this evening. A secondary, weak cold front will move south through VA and northeastern NC later tonight through Monday morning. Mild high pressure will otherwise build over and offshore the Carolinas through Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 425 PM Sunday... Anchored by a former closed mid level low, now open wave trough over Lake Erie and wrn PA, a positive tilt mid/upr level trough will pivot ewd across the middle Atlantic and Carolinas through tonight. A pronounced perturbation, now rotating through the base of the trough over the srn Appalachians, will lift newd with associated strong (80-100 meter) 500 mb height falls over cntl NC through 00Z Mon. At the surface, a cold front analyzed at 20Z from a 1004 mb low off the middle Atlantic coast sswwd across Hatteras Island, nrn FL, and the ern Gulf of Mexico, will continue ewd into the N. Atlantic. A remnant wedge frontal segment from the wedge/warm front over the Carolinas Sat-Sat night has been quasi-stationary today from sern VA wswwd across cntl and swrn NC. Moisture pooling characterizedby low- mid 50s surface dewpoints, bounded on either side by 40s, separates the earlier low overcast and cooler, remnant wedge regime now in the 60s F from widespread 70s throughout the sern US. Not coincidentally, that boundary will also provide a focus for widely scattered showers over cntl NC through this evening, the first of which has recently initiated just south of HKY. A separate front over nrn VA this afternoon will move swd through VA tonight, and into nern NC by 12Z Mon. Showers along the wedge front through this evening will grow in coverage and intensity as the larger scale ascent accompanying the aforementioned approaching perturbation and mid/upr trough axis increase during the next several hours, though they will remain relatively shallow/weak owing to only weak MLCAPE (aob 500 J/kg) through this evening. The showers are expected to dissipate with both nocturnal cooling and the departure of the stronger large scale forcing for ascent by 01-02Z. It will otherwise remain breezy at times tonight, though with a relative lull overnight ahead of the front approaching from VA and associated renewed mixing CAA, with low temperatures generally in the 40s. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 435 PM Sunday... Nwly flow and height rises aloft will overspread NC behind the longwave trough axis that will be migrating offshore the middle Atlantic coast at the start of the period. A band of cold air stratocumulus may accompany a reinforcing cold front that will cross nern NC early Mon, including over the far ne Piedmont and nrn and cntl Coastal Plain, but those are expected to move east and dissipate by 15-16Z. It should otherwise be sunny, with downslope flow-aided temperatures in the upr 60s-lwr 70s. Associated nwly flow and early day CAA will likely result in a few gusts into the upr 20s to around 30 mph through midday, with winds and gusts diminishing during the afternoon, and becoming calm as the center of 1022-1024 mb high pressure builds overhead Mon night. Calm and clear will favor strong radiational cooling and below guidance low temperatures between 37 and 44 degrees for most. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 230 PM Sunday... High pressure over central NC Tuesday morning will shift offshore through the day as a strengthening surface low over the northern Plains progresses eastward toward the Great Lakes and the attendant cold front surges southward through the Midwest. Largely expect Tuesday and Tuesday night to remain dry with moderating temperatures as southerly return flow advects warmer air into the area. As the surface low strengthens over the Great Lakes on Wednesday, the parent upper trough will amplify. A closed low develops within the upper trough over the Great Lakes by Wednesday night. The cold front and associated pre-frontal convection will surge eastward through the TN Valley into the mid-Atlantic through Wednesday night as the meandering surface low over the Great Lakes deepens further and the upper low begins to lift northward. Latest model analyses indicate fropa timing between 00Z and 12Z Thursday, with the front and associated convection out of the area by early Thursday. Will keep the slight chance/chance for thunder in the forecast Wednesday and Wednesday night with the pre-frontal convection. The best CAA could be somewhat delayed until a reinforcing dry cold front pushes through Thursday evening. As for temperatures, near normal Tuesday will moderate to a category or two above normal on Wednesday before returning to below normal once again for Thursday and Friday. High pressure will once again build eastward through the Deep South/Gulf Coast Thursday through Saturday, with weak ridging over the Carolinas. Meanwhile, the surface low over the Great Lakes will progress eastward into the Northeast/New England Friday/Friday night. The resultant NW flow and subsidence over central NC will result in clear skies, dry weather and moderating temperatures from Friday into Saturday. Another low pressure system will develop over the weekend, but with little model agreement, confidence is low and thus will not get into specifics at this time. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 155 PM Sunday... Mainly VFR. Stratocumulus ceilings will remain just above MVFR range between 3500-5000 ft and maximize in coverage with diurnal heating through sunset. The relatively deeper cumulus will likely grow into weak/shallow showers across the Piedmont through 00-01Z. Periods of VFR ceilings will otherwise linger overnight, as a strong trough and pocket of cool temperatures aloft overspread the region. Breezy wswly to nwly surface winds will generally persist through the TAF period, through with a relative lull in both sustained wind and gusts overnight, then likely become maximized in the few hours surrounding 12Z Mon, as a weak front and following cooler air and boundary layer mixing cross the region. That front will also be accompanied by a band of MVFR range moisture that will pivot sewd across ern VA and nern NC late tonight into early Mon; and a few hour period of MVFR ceilings may consequently result at RWI around or shortly after 12Z Mon. Outlook: A strong frontal system will affect NC with a chance of sub- VFR conditions and showers and storms late Wed into Thu. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, Apr 26, 3:17 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 317 PM EDT Sun Apr 26 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-271930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 317 PM EDT Sun Apr 26 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Apr 26, 7:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
703 PM EDT Sun Apr 26 2020
NCZ022-023-039-040-262345-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-
703 PM EDT Sun Apr 26 2020
...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...NORTHEASTERN
RANDOLPH...SOUTHEASTERN GUILFORD AND NORTHWESTERN CHATHAM COUNTIES
UNTIL 745 PM EDT...
At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elon, or 8 miles southwest of Burlington, moving east at 30 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Burlington, Graham, Mebane, Elon, McLeansville, Gibsonville, Liberty,
Haw River, Swepsonville and Alamance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3624 7928 3619 7926 3591 7926 3588 7925
3573 7924 3577 7972 3607 7970 3625 7933
TIME...MOT...LOC 2303Z 249DEG 27KT 3602 7957
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 10:29 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Stanly | 46 min |
| Apr 25, 10:57 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Davidson, Montgomery, Moore, Randolph, Richmond and 1 more | 63 min |
| Apr 25, 11:24 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 51 min |
| Apr 25, 11:52 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Guilford, Orange, Randolph | 53 min |
| Apr 25, 11:53 PM EDT | Special Weather Statement | RAH | Randolph | 52 min |
| Apr 26, 12:13 AM EDT | Special Weather Statement | RAH | Hoke, Richmond | 62 min |
| Apr 26, 12:43 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke, Scotland | 77 min |
| Apr 26, 12:56 AM EDT | Tornado Warning | RAH | Cumberland, Hoke, Scotland | 34 min |
| Apr 26, 1:25 AM EDT | Tornado Warning | RAH | Cumberland | 23 min |
| Apr 26, 1:51 AM EDT | Special Weather Statement | RAH | Cumberland | 39 min |
| Apr 26, 7:03 PM EDT | Special Weather Statement | RAH | Alamance | 42 min |
| Apr 26, 7:41 PM EDT | Special Weather Statement | RAH | Chatham | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.